Alert archive / South Dakota / Tornado Warnings in 2004

Tornado Warning 9, NWS Rapid City, SD

August 2, 2004

NWS Rapid City, SD issued this tornado warning at Aug 2, 2004, 8:27 PM CDT. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 8:27 PM CDT (01:27 UTC)
Expired
Aug 2, 2004, 9:15 PM CDT
In force
48 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

The radar

The Rapid City radar (KUDX), 99 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 030127
TORUNR
SDC113-030215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL SHANNON COUNTY IN SOUTHWESTERN SOUTH DAKOTA

* UNTIL 815 PM MDT

* AT 721 PM MDT...DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 8
  MILES NORTHWEST OF MANDERSON...OR ABOUT 21 MILES NORTH OF PINE
  RIDGE...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  MANDERSON AROUND 740 PM MDT...
  PORCUPINE AROUND 755 PM MDT...
  WOUNDED KNEE AROUND 805 PM MDT...

IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE QUICKLY TO A STURDY
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON
YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER.

LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO LIKELY WITH THIS STORM.

LAT...LON 4338 10242 4334 10268 4308 10246 4322 10214

$$

CARSTENS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 2, 7:00 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 2, 7:00 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT MON AUG 2 2004

.DISCUSSION...UPDATED ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH FOR
SOUTHWEST AND SOUTH-CENTRAL SOUTH DAKOTA. WILL BE IN EFFECT UNTIL
11PM MDT.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST AND SOUTH-CENTRAL
      SOUTH DAKOTA UNTIL 11PM MDT.
.WY...NONE.
Hazardous weather outlook, Aug 2, 7:59 AM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
659 AM MDT MON AUG 2 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
659 AM MDT (759 AM CDT) MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND
TONIGHT. EXPECT THUNDERSTORMS TO DEVELOP BY MID AFTERNOON OVER THE
HIGHER TERRAIN AND THEN MOVE EAST SOUTHEAST ACROSS THE SOUTH DAKOTA
PLAINS. LARGE HAIL WILL THE BE MAIN THREAT...WITH SOME DAMAGING
WINDS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TUESDAY
AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE BOTH
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:18 PM CDTSevere Thunderstorm WarningUNRBennett57 min
Aug 2, 7:43 PM CDTSevere Thunderstorm WarningUNR62 min
Aug 2, 9:10 PM CDTTornado WarningUNR50 min
Aug 2, 10:28 PM CDTSevere Thunderstorm WarningUNRFall River47 min
Aug 3, 1:18 AM CDTSevere Thunderstorm WarningUNRButte, Harding72 min
Aug 3, 2:24 AM CDTSevere Thunderstorm WarningUNRButte, Harding, Meade, Perkins51 min
Aug 3, 3:13 AM CDTSevere Thunderstorm WarningUNRMeade, Perkins62 min
Aug 3, 3:59 AM CDTSevere Thunderstorm WarningUNRZiebach61 min
Aug 3, 4:23 AM CDTSevere Thunderstorm WarningUNRHaakon82 min
Aug 3, 4:44 AM CDTSevere Thunderstorm WarningUNRZiebach61 min
Aug 3, 5:14 PM CDTSevere Thunderstorm WarningUNRCuster61 min
Aug 3, 5:20 PM CDTSevere Thunderstorm WarningUNRPennington55 min

Nearby

Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.